Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Bleeding and slight pain after sex before menstruation time
avatar
Jordan_K_Davis posted:
Hi,

I just got married 5 months ago so sex is relatively new for me. When I first had sex, I didn't bleed at all and it didn't really hurt. Everything was great and pain free until about 2 months ago. Every time my husband and I would start to have sex, it would hurt very badly. The more lubrication we used, the less it hurt, but it would still hurt. Eventually towards the end, I wouldn't feel hardly any pain. Every now and then there would be a tiny bit of blood after I had sex but it wasn't major at all. Up until recently.. When we were finished having sex yesterday, I noticed afterwards that there was a good bit of spotting with brown blood. I am not due to start my period for another week and a half. I am on birth control, and ever since, my periods are very normal and regular. I've had no problems until now. The bleeding has picked up a little bit and is still very brown. I am concerned. Should I be?
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear Jordan: Congrats on your recent marriage! If you are in a monogamous relationship then the most likely explanation for the heavy spotting after sex would be birth control pill breakthrough bleeding.

Alas, breakthrough bleeding (BTB) can be a common side effect of most types of hormonal birth control (eg pills/patch/ring/shot/Mirena IUD). Among birth control pill users BTB frequently occurs after a missed or late pill. In your case it sounds like you are careful to take pills at the same time daily.

When a woman uses hormonal birth control it can make the lining of the uterus more unstable--so it is easier to have some of it begin to shed. Sometimes the lining is less stable because the hormones make the lining much thinner (actually this is good as a thin lining is a healthy lining). This is more common in longer term users. Sometimes the lining is unstable because the hormones can make parts of the lining out of synch. If anything is making the lining less stable even heavy exercise (or intercourse) can provoke the BTB.

Bottom line, BTB on hormonal methods of birth control is a nuisance side effect. The protection from pregnancy is still in effect. If your poor cycle control persists you should return to your GYN or clinic. Often a change in the brand, or formula, of birth control pill will fix the problem.

Yours,
Jane


Helpful Tips

Hysterectomy
I am having heavy bleeding and sever pain with it every month that it affects my daily living when I have it I even had to drop out of ... More
Was this Helpful?
16 of 27 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.